Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

May 29, 20226 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2022, 6:19 AM CDT for 6 counties in Minnesota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 6:19 AM CDT (11:19 UTC)
Expired
May 29, 2022, 7:00 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Mahnomen County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:30 AM CDTHAIL 15 Ssw Mahnomen, MN
May 29, 6:40 AM CDTHAIL 0.88Mahnomen, MNDIME TO NICKEL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KFGF 291119
SVRFGF
MNC005-087-107-113-119-125-291200-
/O.NEW.KFGF.SV.W.0022.220529T1119Z-220529T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
619 AM CDT Sun May 29 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Red Lake County in northwestern Minnesota...
  Eastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Western Mahnomen County in northwestern Minnesota...
  Northwestern Becker County in northwestern Minnesota...
  Southeastern Pennington County in northwestern Minnesota...

* Until 700 AM CDT.

* At 618 AM CDT, severe thunderstorms were located along a line
  extending from near Maple Bay to Dale, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Maple Bay around 620 AM CDT.
  Mentor around 625 AM CDT.

Other locations in the path of these severe thunderstorms include
Flom, Brooks, Waubun and Faith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9619 4699 9620 4715 9619 4715 9622
      4775 9624 4806 9579 4721 9575
TIME...MOT...LOC 1118Z 211DEG 36KT 4765 9629 4693 9622 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/VG
1 follow-up statement
423 
WWUS53 KFGF 291140
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
640 AM CDT Sun May 29 2022

MNC005-087-107-113-119-125-291200-
/O.CON.KFGF.SV.W.0022.000000T0000Z-220529T1200Z/
Red Lake MN-Norman MN-Polk MN-Mahnomen MN-Becker MN-Pennington MN-
640 AM CDT Sun May 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR EASTERN RED LAKE...EASTERN NORMAN...SOUTHEASTERN POLK...WESTERN
MAHNOMEN...NORTHWESTERN BECKER AND SOUTHEASTERN PENNINGTON
COUNTIES...

At 639 AM CDT, severe thunderstorms were located along a line
extending from near Marcoux to 6 miles southeast of Ulen, moving east
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Mentor, Brooks, Erskine, Oklee and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9619 4699 9620 4715 9619 4715 9622
      4775 9624 4806 9579 4721 9575
TIME...MOT...LOC 1139Z 270DEG 36KT 4775 9620 4703 9613 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:21 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 29, 3:21 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun May 29 2022

.SHORT TERM...(Today through Monday night)
Issued at 320 AM CDT Sun May 29 2022

The severe thunderstorm potential over the next two days remains
the main forecast challenge.

As of early this morning, storms over northeast South Dakota
continue to move into the southern FA. This looks like a mesoscale
convective system with quite a bit of lightning activity. ML and
MUCAPE values taper off to almost nothing just north of the ND/SD
border. There is somewhat of a low level jet focused into this
area with broad 850-700mb warm advection. Several cells have
formed in this area with brief strong cores that show the
potential for small hail. Not seeing anything consistently strong
however. Have also been watching some of the cells in northeast SD
for wind potential. Models yesterday did a good job forecasting
this area of showers and storms, and they showed them moving north
to northeast through this FA during the early morning hours. There
is another MCS forming down near KFSD, which a new Severe
Thunderstorm Watch was recently issued for. This area has better
warm advection and low level jet support. So for our FA, expect
fairly widespread showers and weaker storms to keep pushing
through overnight into Sunday morning.

For today, lingering overnight showers and storms may take until
mid to late morning to exit the FA. So there will be the
traditional questions on the degree and timing of clearing, where
boundaries may set up, and heating/instability for afternoon and
evening convection. The NBM has not been warm enough on afternoon
highs the past few days, so have gone a little warmer. The
humidity has definitely returned, so that is not a question. The
SPC Day 1 Convective Outlook did not change too much from
yesterday. The SPC discussion mentions storms redeveloping by
afternoon, which most of the high resolution models also show.
How things maintain or change moving into the evening are a little
more uncertain. The low level jet is fairly strong (50 knots+),
but is focused more to the east of the FA. SPC and the various
high resolution models show the storms well south of the FA
congealing into a complex and moving northeast in the evening and
overnight along the low level jet. This should be mainly east of
the FA, but how far west it extends is still in doubt.

So like this morning, there could be some ongoing Monday morning
convection across the FA. So once again, the degree of clearing
and heating, and where boundaries may be is still a bit uncertain.
By afternoon, temperatures still look to be in the 70s to around
80 along and east of the Red River Valley, with the rich moisture
in place. Overall, the SPC Day 2 Convective Outlook did not change
too much either, although it did back things up a little further
west. After any lingering morning convection, it looks like it
will take until afternoon to recharge again. So another round of
afternoon into evening storms looks likely. 0-6km shear looks very
good with the upper jet pushing into central MN by 00z Tuesday.
Not sure how long into Monday evening storms will last in this FA,
as the low level jet also focuses to the east (and remains very
strong). So an active couple of days are upcoming.

.LONG TERM...(Tuesday through Saturday)
Issued at 320 AM CDT Sun May 29 2022

Isolated showers and storms remain possible during the morning hours
on Tuesday as the low pressure system that brings Severe
Thunderstorm chances Monday moves out of the region. As the system
moves out a brisk NW wind settles in throughout Tuesday and into
Wednesday morning. Wind gusts approach 30-35mph at times in the
Devils Lake Basin, with 25-30mph for the Red River Valley. Cooler
air comes down from Canada thanks to those NW winds. Highs on
Tuesday reach into the mid 50s to lower 60s, with lows Tuesday night
in the low to mid 40s. Below normal temperatures continue throughout
the remainder of the long term as zonal flow sets up across the
northern plains. The ridge in the southern United States struggles
to amplify, suggested by long term guidance. If the ridge where to
amplify more, temperatures would increase closer to climate normals.

Temperatures throughout the long term from Wednesday through next
weekend remain in the 60s, with near 70 for areas in the southern
valley. Zonal flow aloft may introduce a system or two through
southern Canada clipping our region bringing a brief shower at
times. This is determinant on systems coming out of the SW portions
of Canada. At this time guidance suggest little to no activity in
those regions to justify shower chances at the end of the long
term.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat May 28 2022

Confidence is lower in the early 06Z TAF periods. Most guidance
suggests an area of showers (maybe embedded thunder) will affect
most sites for at least a few hours at some point Sunday morning,
with MVFR cigs developing. Did go with the MVFR cigs in the
forecast, but coverage is what is most uncertain and would
anticipate periods of VFR conditions.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...Spender
AVIATION...TG
Hazardous weather outlook, May 29, 3:43 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
343 AM CDT Sun May 29 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
343 AM CDT Sun May 29 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through portions of the
region early this morning. However, severe storms are not
expected.

Scattered severe thunderstorms are expected this afternoon and
evening. The potential exists to see damaging winds up to 70 mph,
hail up to 2 inches in diameter, and an isolated tornado threat.
Localized flash flooding may also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next chance for severe thunderstorms will be Monday afternoon
and evening, with the potential for damaging winds up to 80 mph,
large hail up to 2 inches in diameter, and an isolated tornado
threat. Localized flash flooding may also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 29, 1:12 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
112 AM CDT Sun May 29 2022

NDZ049-052-053-290645-
Sargent ND-Ransom ND-Richland ND-
112 AM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of eastern Ransom,
northwestern Richland and eastern Sargent Counties through 145 AM
CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rutland, or 44 miles west of Wahpeton, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cayuga around 115 AM CDT.
  De Lamere, Milnor and Hamlin around 125 AM CDT.
  McLeod around 135 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 9749 4610 9774 4658 9742 4642 9693
TIME...MOT...LOC 0612Z 217DEG 48KT 4612 9753

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Special weather statement, May 29, 3:09 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
309 AM CDT Sun May 29 2022

MNZ003-029-NDZ039-049-053-290845-
Clay MN-Wilkin MN-Ransom ND-Richland ND-Cass ND-
309 AM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of southwestern Clay,
Wilkin, east central Ransom, southeastern Cass and Richland Counties
through 345 AM CDT...

At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLeod to Mantador to Lake Traverse
Reservation. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mantador and McLeod around 310 AM CDT.
  Barney and Great Bend around 315 AM CDT.
  Mooreton, Lamars and Blackmer around 320 AM CDT.
  Fairmount, Dwight and Sonora around 325 AM CDT.
  Galchutt, Barrie and Tenney around 330 AM CDT.

This includes Interstate 29 between mile markers 0 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 9700 4637 9737 4674 9696 4660 9656
      4616 9629 4602 9646 4602 9658 4596 9657
      4595 9656 4593 9657 4593 9687
TIME...MOT...LOC 0809Z 213DEG 42KT 4636 9726 4618 9697 4588 9678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

VG
Special weather statement, May 29, 5:48 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
548 AM CDT Sun May 29 2022

MNZ001>003-014-015-022-027-291115-
West Becker MN-Red Lake MN-Mahnomen MN-Clay MN-West Polk MN-
Norman MN-East Polk MN-
548 AM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of central Red Lake,
northeastern Clay, eastern Norman, south central Polk, western
Mahnomen and northwestern Becker Counties through 615 AM CDT...

At 548 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flaming to near Hawley. Movement was north
to northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Flaming around 550 AM CDT.
  Fertile around 555 AM CDT.
  Ulen and Maple Bay around 600 AM CDT.
  Syre, Dugdale and Flom around 605 AM CDT.
  Twin Valley, Terrebonne and Faith around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4684 9639 4755 9645 4796 9603 4721 9593
TIME...MOT...LOC 1048Z 191DEG 60KT 4747 9636 4691 9634

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:09 AM CDTSpecial Weather StatementFGFWilkin36 min
May 29, 5:48 AM CDTSpecial Weather StatementFGFRed Lake27 min
May 29, 5:59 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman31 min
May 29, 6:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more40 min
May 29, 7:27 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 2 more63 min
May 29, 8:28 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods30 min
May 29, 9:00 AM CDTSpecial Weather StatementFGFBeltrami30 min
May 29, 9:22 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods38 min
May 29, 9:30 AM CDTSpecial Weather StatementFGFLake of the Woods30 min
May 29, 9:53 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods52 min
May 29, 10:13 AM CDTSevere Thunderstorm WarningFGFBeltrami32 min
May 29, 10:40 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods50 min
May 29, 10:42 AM CDTSpecial Weather StatementFGFLake of the Woods33 min
May 29, 11:22 AM CDTSpecial Weather StatementFGFLake of the Woods23 min
May 29, 11:41 AM CDTSpecial Weather StatementFGFLake of the Woods34 min
May 29, 12:05 PM CDTSpecial Weather StatementFGFLake of the Woods25 min
May 29, 12:15 PM CDTSpecial Weather StatementFGFLake of the Woods45 min
May 29, 12:55 PM CDTSevere Thunderstorm WarningFGFHubbard, Otter Tail, Wadena65 min
May 29, 1:55 PM CDTSpecial Weather StatementFGFWadena35 min
May 29, 3:21 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake54 min
May 29, 4:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake47 min
May 29, 5:17 PM CDTSpecial Weather StatementFGFBeltrami28 min
May 29, 5:57 PM CDTSpecial Weather StatementFGFBeltrami33 min
May 29, 6:37 PM CDTSpecial Weather StatementFGFLake of the Woods38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.